Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Melbourne, FL

June 20, 1998Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 1998, 3:34 PM EDT for Okeechobee County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 3:34 PM EDT (19:34 UTC)
Expired
Jun 20, 1998, 4:15 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:05 PM EDTThunderstorm Wind 50Okeechobee, FLThunderstorm winds damaged awnings and carports on mobile homes in Okeechobee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS01 KMLB 201935 RRA
SVRMLB
FLC093-202015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
334 PM EDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     OKEECHOBEE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 415 PM EDT

* AT 332 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG U.S. 98 NEAR DIXIE ACRES RANCH...BETWEEN
  OKEECHOBEE AND BASINGER.  MOVEMENT WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    AREAS AROUND OKEECHOBEE THROUGH 400 PM.

SIMILAR STORMS IN ST LUCIE COUNTY HAVE A HISTORY OF PRODUCING HAIL.
MORE STORMS NEAR FORT DRUM MAY BECOME SEVERE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:05 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 20, 3:05 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT SAT JUN 20 1998

THIS WILL BE SHORT AS WEATHER QUICKLY BECOMING ACTIVE. CONVECTIVE
DEVELOPMENT OCCURRING OVER SOUTHERN HALF OF CWA AS CONVECTIVE TEMPS
HAVE BEEN REACHED...AND ADAP SHOWS ACTIVITY IN AREA WHERE CAP HAS
ERODED. STILL ABOUT 2F OVER CENTRAL CWA...WHICH SHOULD BREAK IN
ANOTHER 1-2HRS. COULD MAKE FOR A BUSY AFTERNOON.

ALTHOUGH SHORT RANGE MODELS HAVE THEIR USUAL DIFFS WITH RESPECT TO
UPCOMING WEATHER...THEYRE IN A LITTLE BETTER AGREEMENT THAN DURING
THE PAST FEW DAYS. ETA CONTINUES TO OVERDO SOUTHERN EXTENT OF WEAK
SURFACE TROUGH TO NORTH...AND IS MORE GENEROUS WITH MOISTURE.

ESENTIALLY...THE SURFACE RIDGE AXIS WILL REMAIN PRETTY MUCH IN PLACE
...ALTHOUGH MID LEVEL RIDGE WILL TRY TO EDGE NORTHWARD AFTER TROUGH
MOVES OFF INTO ATLC. ETA SHOWS THIS TREND MORE THAN NGM...BUT HAS
BEEN OVERDOING EXTENT OF EASTERLY COMPONENT TO STEERING FLOW FOR A
FEW RUNS. STEERING WILL REMAIN PRETTY MUCH NON-EXISTENT OVER CWA.

MODELS ALSO WANT TO MOVE SOUTHERN END OF TUTT TOWARD WESTERN CUBA AND
GOMEX...ALTHOUGH 250MB DIVERGENCE THAT FRIDAYS MRF HINTED AT FRI IS
NON-EXISTENT IN THE SHORT RANGE. IN FACT CONVERGENCE (SUBSIDENCE)
SHOWS UP IN THE NGM OVER SOUTH FLORIDA.

IN SUM...ONLY SUBTLE CHANGES TO OCCUR WITH SEA BREEZE A LITTLE
EARLIER THAN TODAY. STORMS WILL LIKELY BE A BIT MORE WIDESPREAD.
40/50 POPS SHOULD DO. TEMPS STILL REMAIN WELL ABOVE CLIMO...ALTHOUGH
COASTAL MAXES MAY FALL BELOW RECORD VALUES.

NOTE...99F AT MLB MAKES 11 STRIGHT DAYS F RECORD TEMPS AND 16 FOR 20
IN JUNE.

CRISTALDI

In the hours before

Special weather statement, Jun 20, 11:30 AM EDT, 4 hours 4 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-201730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT SAT JUN 20 1998

...GOOD CHANCE FOR STORMS...A FEW STRONG WITH FREQUENT LIGHTNING...
...HEAT INDICES 105 TO 110 DEGREES...
...VERY HIGH FIRE DANGER CONTINUES ACROSS EAST CENTRAL FLORIDA...

A RIDGE OF HIGH PRESSURE FROM THE ATLANTIC ACROSS THE SOUTH CENTRAL
PENINSULA WILL CHANGE LITTLE THROUGH SUNDAY.  WESTERLY SURFACE WINDS
WILL OCCUR ONCE AGAIN TODAY...HOWEVER THE WINDS WILL BE LIGHT ENOUGH
TO ALLOW THE EAST COAST SEA BREEZE TO FORM AND MOVE INLAND.

A FEW LIGHTNING STORMS ARE EXPECTED TO DEVELOP ALONG THE SEA BREEZE
BOUNDARY BY EARLY AFTERNOON NEAR INTERSTATE 95.  COVERAGE AND
INTENSITY OF STORMS WILL INCREASE THROUGH LATE AFTERNOON AS OUTFLOW
BOUNDARIES INTERACT...ESPECIALLY FROM THE EASTERN HALF OF VOLUSIA AND
ORANGE COUNTIES TO AROUND LAKE OKEECHOBEE.  MOVEMENT WILL BE
SOUTHEAST AT 5 TO 10 MPH TODAY.

STORMS WILL PRODUCE FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS.  IF A STORM
APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU.

MOST LOCATIONS WILL CLIMB INTO THE MID TO UPPER 90S WITH MAXIMUM
HEAT INDEX READINGS OF 105 TO 110.  SLIGHT RELIEF FROM THE HEAT WILL
OCCUR ALONG THE COAST AS THE SEA BREEZE DEVELOPS.  HOWEVER...THE
COMBINATION OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO
105.  IF YOU MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID
PROLONGED STRENUOUS ACTIVITY.

THOUGH SOME AREAS HAVE RECEIVED BENEFICIAL RAINFALL THE PAST 2 DAYS
...PARTS OF EAST CENTRAL FLORIDA REMAIN VERY DRY AND PRONE TO
WILDFIRES.  BE EXTREMELY CAREFUL WITH ALL FIRE SOURCES.  THOSE WHO
LIVE NEAR WOODED AREAS SHOULD BE PREPARED TO EVACUATE IF SMOKE IS
OBSERVED.

CRISTALDI
Special weather statement, Jun 20, 11:30 AM EDT, 4 hours 4 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-201730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT SAT JUN 20 1998

...GOOD CHANCE FOR STORMS...A FEW STRONG WITH FREQUENT LIGHTNING...
...HEAT INDICES 105 TO 110 DEGREES...
...VERY HIGH FIRE DANGER CONTINUES ACROSS EAST CENTRAL FLORIDA...

A RIDGE OF HIGH PRESSURE FROM THE ATLANTIC ACROSS THE SOUTH CENTRAL
PENINSULA WILL CHANGE LITTLE THROUGH SUNDAY.  WESTERLY SURFACE WINDS
WILL OCCUR ONCE AGAIN TODAY...HOWEVER THE WINDS WILL BE LIGHT ENOUGH
TO ALLOW THE EAST COAST SEA BREEZE TO FORM AND MOVE INLAND.

A FEW LIGHTNING STORMS ARE EXPECTED TO DEVELOP ALONG THE SEA BREEZE
BOUNDARY BY EARLY AFTERNOON NEAR INTERSTATE 95.  COVERAGE AND
INTENSITY OF STORMS WILL INCREASE THROUGH LATE AFTERNOON AS OUTFLOW
BOUNDARIES INTERACT...ESPECIALLY FROM THE EASTERN HALF OF VOLUSIA AND
ORANGE COUNTIES TO AROUND LAKE OKEECHOBEE.  MOVEMENT WILL BE
SOUTHEAST AT 5 TO 10 MPH TODAY.

STORMS WILL PRODUCE FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS.  IF A STORM
APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU.

MOST LOCATIONS WILL CLIMB INTO THE MID TO UPPER 90S WITH MAXIMUM
HEAT INDEX READINGS OF 105 TO 110.  SLIGHT RELIEF FROM THE HEAT WILL
OCCUR ALONG THE COAST AS THE SEA BREEZE DEVELOPS.  HOWEVER...THE
COMBINATION OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO
105.  IF YOU MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID
PROLONGED STRENUOUS ACTIVITY.

THOUGH SOME AREAS HAVE RECEIVED BENEFICIAL RAINFALL THE PAST 2 DAYS
...PARTS OF EAST CENTRAL FLORIDA REMAIN VERY DRY AND PRONE TO
WILDFIRES.  BE EXTREMELY CAREFUL WITH ALL FIRE SOURCES.  THOSE WHO
LIVE NEAR WOODED AREAS SHOULD BE PREPARED TO EVACUATE IF SMOKE IS
OBSERVED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:27 PM EDTSevere Thunderstorm WarningMLBSaint Lucie63 min
Jun 20, 7:03 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola47 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.